Virginia, 2019Winter Weather in Virginia, February 1, 2019
February 1, 2019 · NWS AKQ · 2 events in 2 counties and zones
Low pressure tracking eastward across northern Virginia then off the northern Mid Atlantic coast produced snowfall amounts between one half inch and one and a half inches across portions of the Virginia Northern Neck and Eastern Shore.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking eastward across northern Virginia then off the northern Mid Atlantic coast produced snowfall amounts between one half inch and one and a half inches across portions of the Virginia Northern Neck and Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 1, 9:37 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Feb 1, 9:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
937 AM EST Fri Feb 1 2019
.SYNOPSIS...
A weak system will push across northern sections of the local
area this afternoon and evening. High pressure builds back over
the region Saturday and saturday night. The high moves off the
coast on Sunday, as low pressure develops along the southeast
coast. That low lingers off the Carolina coast into Monday,
before pushing well out to sea.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 935 AM EST Friday...
A weak S/W aloft will continue to cross the region through this
afternoon. Low levels remain quite dry...but there will be
enough deep moisture and forcing aloft for periods of lgt SN far
N and NE...w/ only possible flurries or sprinkles farther S and
SW (under a mostly cloudy sky - though partly sunny over parts
of NE NC). Most accums a coating to 1/2". Highs will show a big
range from N to S, only in the l-m30s on the MD eastern
shore...to the l50s in NE NC.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
As of 330 AM EST Friday...
Most if not all pcpn will have exited the area by 00z this
evening as a frontal boundary surges south of the region and an
area of cool high pressure settles into the ern Great
Lakes/Mid- Atlantic. Temperatures will fall mainly into the 20s
over the region tonight (lower 30s far south).
For Saturday, high pressure builds eastward and over the area,
then sliding offshore on Sunday. Becoming partly-mostly sunny
with temperatures rebounding quite nicely west of the Ches Bay
with max readings generally in the 50s on Sat. It will be cooler
on the Eastern Shore and the immediate coast with highs in the
40s Saturday, then upr 40s to low 50s Sunday. Models have
trended much more bullish with the development of sfc low
pressure along or just off the SE US coast on Sun, then lifting
this feature NE along the Carolina coast Sun night/Mon. 00Z/01
GFS is generally the dry outlier model keeping sfc high pressure
stronger over the local area Sun/Sun night. Have introduced more
clouds and some 20-30% PoPs Sun aftn/night over far SE VA and NE
NC, while keeping it dry/partly sunny elsewhere. Mild Sun with
highs mainly in the 50s. Lows Sun night in the 40s S to mid 30s
N.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM EST Friday...
An area of low pressure will deepen over the Plains Sun night
and track into the upper Midwest on Mon before moving into SE
Canada by Tue AM. At the same time, an upper trough is progged
to amplify over the wrn CONUS. As a result, temperatures will
continue to warm up due to persistent low level SW flow. Rain
chances look very minimal to none (PoPs <15%) Mon and Tues.
Highs in the upper 50s-mid 60s by Mon. Highs are expected to
be in the 60s to nr 70 by Tue. Lows generally in the 30s to low
40s Sun night, then 40s to nr 50 Mon night. Rain chances
increase for the middle of next week as the aforementioned
upper trough (along w/ an area of sfc low pressure) moves into
the upper Midwest and the associated cold front approaches the
region. For now, have PoPs of 30-50% Wed-Thurs. Highs will
still be in the 60s on Wed (w/ mid-upper 50s on the Lower Ern
Shore). Highs from the mid/upr 50s to low 60s next Thursday.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 645 AM EST Friday...
VFR this morning, but mid/high clouds are streaming across the
area, with CIGS 5-10k ft over the north and 10k ft or higher
elsewhere. Low pressure lifts a weak warm front through most of
the region later this morning. CIGS are expected to lower to
MVFR at KSBY during the mid/late aftn with about a 3-4 hr period
of snow showers. Have included 2SM VSBYS in -SHSN at KSBY,
keeping precip out of the TAFs at other terminals where the PoP
in 20% or lower. Winds shift to the NE tonight into early Sat,
with generally BKN cloud cover persisting through at least 06Z.
Some guidance indicates potential for low CIGS lasting through
late sat morning, but for now have any CIGS staying above 3k ft.
OUTLOOK...High pressure become re-established over the weekend
with VFR and dry conditions. Some model discrepancies with
respect to Mon as to how far N offshore low pressure tracks.
Generally no pcpn expected thru Tuesday but latest models hint
at some potential for a few showers in far SE VA/NE NC by
Mon/Mon night.
&&
.MARINE...
As of 415 AM EST Friday...
No headlines expected today thru Mon. Sfc high pressure will
slide off the coast this morning. Variable winds 10 kt or less
this morning, will become SSE less than 15 kt early this aftn as
a warm front lifts acrs the waters. The winds then shift to the
NNE this evening into tonight, as weak low pressure exits off
the coast and sfc high pressure builds back in fm the NNW.
Sub-SCA conditions will continue Sat thru Mon with variable
winds around 10 kt or less, as mainly high pressure dominates.
However, weak low pressure develops just off the SE coast by Sun
aftn and lingers off the coast into Mon before pushing well out
to sea. At this time, have NE or E winds 10 kt or less Sun thru
Mon.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...ALB/LKB
NEAR TERM...ALB
SHORT TERM...LKB
LONG TERM...JDM/LKB
AVIATION...LKB
MARINE...ALB/TMG
Hazardous weather outlook, Feb 1, 5:25 AM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
525 AM EST Fri Feb 1 2019
NCZ012>017-030>032-102-VAZ048-060>062-065>069-079>084-086>090-092-
093-095>098-100-509>518-520-523>525-021030-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Eastern King and Queen-
York-Newport News-Hampton/Poquoson-
525 AM EST Fri Feb 1 2019
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ064-075>078-085-099-519-521-522-021030-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Accomack-Western King and Queen-Western Essex-Eastern Essex-
525 AM EST Fri Feb 1 2019
This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia, north central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Scattered snow showers may bring a light snow accumulation this
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-021030-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
525 AM EST Fri Feb 1 2019
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and tonight.
Snow showers are likely this afternoon. A light coating of
snow accumulation is expected, with up to one inch possible in the
most persistent snow showers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LKB
In the hours before
Special weather statement, Feb 1, 11:39 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1139 AM EST Fri Feb 1 2019
MDZ021-022-011900-
Dorchester-Wicomico-
Including the cities of Cambridge and Salisbury
1139 AM EST Fri Feb 1 2019
...Light snow is expected through mid afternoon...
A weak weather system will track across the lower Maryland Eastern
Shore this afternoon. Periods of light snow are expected...with
accumulations of a coating to 1 inch.
Due to temperatures staying below freezing...roads may become
snow covered resulting in hazardous driving conditions.
Winter Weather, Accomack
- When
- February 1, 12:00 PM EST to 6:00 PM EST
- Where
- Accomack forecast zone
- Reported by
- ASOS
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Snowfall totals generally ranged between one half inch and one and a half inches across the county. Wallops Island (WAL) reported 1.5 inches of snow. Chincoteague reported 1.0 inch of snow. Bloxom reported 0.5 inch of snow.
Winter Weather, Northumberland
- When
- February 1, 12:00 PM EST to 6:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- Utility Company
- Coordinates
- 37.882, -76.472 (the zone’s center; the record gives no point)
Snowfall totals generally ranged between one half inch and one inch across the county. Lilian reported 1.0 inch of snow. Lottsburg reported 0.9 inch of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 1, 20191 death · 1 event
- Cold in Wisconsin, February 1, 20191 death · 1 event
- Winter Weather in Kentucky, February 1, 2019$55,000 · 2 events
- Winter Weather in Ohio, February 1, 201930 events
- Drought in New Mexico, February 1 to 28, 201920 events
- Extreme Cold and Cold in New York, February 1, 201918 events
- Winter Storm and Winter Weather in Maryland, February 1, 201915 events
- Cold in Michigan, February 1, 201914 events
- Drought in Colorado, February 1 to 28, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 1, 201911 events
- Flooding in Illinois, February 1 to 6, 20199 events
- Winter Weather in Kentucky, February 1, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809185, 809186.